Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Apr 15, 2019, 2:58 AM EDT for 4 counties in West Virginia; 27 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Apr 15, 2019, 4:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2019, 2:58 AM EDT (06:58 UTC)
- In effect from
- Apr 15, 2019, 4:00 AM EDT
- Expired
- Apr 15, 2019, 6:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
All 34 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.2
The text
As transmitted.
478 WWUS71 KRNK 150658 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 258 AM EDT Mon Apr 15 2019 ...STRONG WIND GUSTS TODAY... .Deep low pressure moves northeast into New England today, with high pressure over the Gulf Coast states. The gradient between these two systems will allow west to northwest winds to gust as high as 45 to 55 mph today, especially in the higher elevations. NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 151500- /O.NEW.KRNK.WI.Y.0015.190415T0800Z-190415T2200Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 258 AM EDT Mon Apr 15 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect until 6 PM EDT this evening. * Winds...West 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest gusts this morning. * Impacts...Some weaker trees and limbs will be blown down. Isolated power outages are possible. High profile vehicles will have difficulty with the crosswinds along north to south routes. * Locations...From Southeast West Virginia to the foothills of Virginia, and the North Carolina mountains. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
1 follow-up statement
415 WWUS71 KRNK 151449 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1049 AM EDT Mon Apr 15 2019 ...STRONG WIND GUSTS TODAY... .Deep low pressure moves northeast into New England today, with high pressure over the Gulf Coast states. The gradient between these two systems will allow west to northwest winds to gust as high as 45 to 55 mph today, especially in the higher elevations. NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 152200- /O.CON.KRNK.WI.Y.0015.000000T0000Z-190415T2200Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1049 AM EDT Mon Apr 15 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * Winds...West 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest gusts this morning into early afternoon. * Impacts...Some weaker trees and limbs will be blown down. Isolated power outages are possible. High profile vehicles will have difficulty with the crosswinds along north to south routes. * Locations...From Southeast West Virginia to the foothills of Virginia, and the North Carolina mountains. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 15, 2:25 AM EDT, 33 minutes earlier.
Area forecast discussion, Apr 15, 2:25 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 225 AM EDT Mon Apr 15 2019 .SYNOPSIS... A strong cold front will exit the region this morning. Following the front, high pressure will settle over the region for the first half of the week. && .NEAR TERM /THROUGH TODAY/... As of 220 AM EDT Monday... Tornado Watch #72 cancelled. Activtiy has weakened and main severe threat has shifted further east of our area. Previous discussion... Updated pops/wx based on radar/high- res forecast and should see most areas start to dry out after 3am, with upslope showers across the far west, mixed with snow in the highest elevations. Will likely need post- frontal wind headlines but will look at that over the next hour or so. Previous discussion from Sunday evening... High Shear/Low Cape environment still primed for rotating storms this evening as a cold front approaches the region. With this in mind, SPC has issued a Severe Thunderstorm Watch for our mountain counties west of the Blue Ridge until 2 AM. The Tornado Watch remains in effect until 8 PM and will covert over to a Severe Thunderstorm Watch after 8 PM. To avoid to many headlines, we canceled the Wind Advisory, which was to expire in a few hours anyway. As of 315 PM EDT Sunday... Tornado Watch #62 is in effect for counties along and east of the Blue Ridge until 8 PM. Morning showers and abundant cloud cover has protected the mountains from becoming unstable through early this afternoon. However, clouds are expected to break through the rest of the afternoon, increasing instabilities and the threat for severe weather. Despite the cloud cover east of the Blue Ridge, lack of rain has instabilities on the rise with on-going strong shear. Several storms late this morning and early afternoon have shown tight rotation, but no confirmed tornadoes or damage has been reported. Since the line of storms over the foothills are moving east into a more favorable environment, SPC has issue a Tornado Watch for counties along and east of the Blue Ridge through 8 PM. Even though we are under a Tornado Watch, damaging winds are the primary threat with large hail being the second. This prefrontal line of convection will exit the piedmont this evening, then our attention shifts back to the west as the cold front begins to track across the area. The threat for severe weather across the mountains will linger into the early morning hours with broken lines of convection producing damaging winds and possibly large hail. Shear is best east of the Blue Ridge this afternoon, but can not rule out an isolated tornado tonight. Following the frontal passage late tonight, modest pressure rises and a 40-50 kts low level cross-barrier jet will bring strong and gusty winds into the area on Monday. The strongest winds will occur in the morning and across the mountains, then subside through the evening as high pressure builds over the area. Headlines for high non-thunderstorms wind gusts are likely, but will delay posting until the severe threat has ended to avoid confusion with multiple headlines. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... As of 300 AM EDT Sunday... Due to on-going tornado threat this afternoon and tonight no changes were made to the forecast beyond Monday afternoon. The previous forecast discussion remains valid. Previous discussion...The energetic northwest flow will generate a good amount of upslope clouds and showers west of the Ridge with some wet snow for the higher elevations, but accumulations do not appear likely given April insolation. Building high pressure will eventually slacken winds and lingering precipitation looks to be gone by Monday night, and fair weather is on tap for Tuesday and Wednesday. Temperatures will be well below normal behind the front on Monday with highs in the low to mid 60s east of the Blue Ridge and nearly steady in the mid 40s/lower 50s to the west. Lows monday night will also be quite chilly with readings in the upper 30s/around 40 east to low/mid 30s west. However temperatures will rebound nicely with readings well above normal through the middle of the week. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 230 PM EDT Saturday... During this portion of the forecast, we will encounter a weather pattern similar to what is playing out across the region today into tomorrow. An upper level trough is expected to deepen over the Rockies and head eastward into the Central Plains states where it develop into a strong upper level low during the Thursday time frame. A strong southerly fetch of moisture will race north from the Gulf of Mexico in advance of this system and progress into our region. The upper low's associated cold front is expected to cross our area Thursday night into Friday. Model vary on the timing, but currently this is the general span of time offered for this occurrence. Some guidance track an additional shortwave trough northward along this front on Friday, slowing its departure, and thus keeping the potential for active weather into Friday night. The parent upper low and its associated trough axis is expected to cross the area Saturday or Saturday night. What the above scenario means for our region will be temperatures on the mild side in advance of this approaching upper low/trough. Plenty of moisture and lift to have showers probable Thursday through Friday, and perhaps even Friday night. Thunderstorms, some potentially on the strong side thanks to notable low level shear and marginal SBCAPE, will be possible Friday afternoon and evening. Cooler weather and gusty northwest winds are expected behind the system, but this detail currently will fall outside the extent of our seven-day forecast, more within the Saturday night into Sunday time frame. Temperatures during through Friday are expected to average 10 to 15 degrees above normal. On Saturday, readings will be closer to 5 to 10 degrees above normal. Confidence in this portion of the forecast is moderate. The biggest question is how any change in timing of the upper low and its associated surface features will impact the sensible weather. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... As of 120 AM EDT Monday... Broken line of showers/thunderstorms with gusty winds will be east of LYH by 06z, with potential impacts at DAN til 07z. Otherwise, we should see cigs/vsbys increasing to VFR as west winds increase behind the front east of the mountains, while MVFR to IFR cigs impact LWB/BLF. West to northwest winds are expected to gust as high as 35 to 40kts across portions of the area, with less gusts in the east. The airports with the best chance of seeing the higher gusts after 12z today will be ROA/BCB. VFR returns to BLF/LWB in the mid to late afternoon. Expect winds to subside after sunset. Confidence high on this forecast, a little lower though in timing of storms in the east, as line may be east by 06z at DAN. EXTENDED AVIATION DISCUSSION... High pressure provides VFR through midweek as late as Thursday. Cold front Friday likely bringing more showers and storms and sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS/WP NEAR TERM...RCS/WP SHORT TERM...MBS LONG TERM...DS AVIATION...RCS/WP
Hazardous weather outlook, Apr 15, 2:09 AM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 209 AM EDT Mon Apr 15 2019 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-160615- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 209 AM EDT Mon Apr 15 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. West winds gusting to 35 to 50 mph is likely by dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds may gust as high as 50 MPH on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-160615- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 209 AM EDT Mon Apr 15 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds may gust as high as 45 MPH on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 15, 12:38 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 3 W EVERGREEN 37.30N 78.83W
04/15/2019 APPOMATTOX VA 911 CALL CENTER
ONE TREE DOWN ON RED HOUSE ROAD.
&&
RABSpecial weather statement, Apr 15, 12:49 AM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 AM EDT Mon Apr 15 2019
VAZ033-034-043>045-058-150515-
Henry-Franklin-Halifax-Campbell-Bedford-Pittsylvania-
1249 AM EDT Mon Apr 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST AND SOUTH
CENTRAL VIRGINIA...
Until 115 AM EDT.
At 1248 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Moneta to Sandy Level. Movement was
northeast at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Danville...
Martinsville...
Altavista...
Hurt...
and Chatham.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3718 7966 3735 7901 3655 7920 3654 7956
3654 7992
TIME...MOT...LOC 0448Z 244DEG 45KT 3714 7962 3657 7975
ASLocal storm report, Apr 15, 1:04 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 3 E GERMANTON 36.27N 80.18W
04/15/2019 STOKES NC 911 CALL CENTER
THREE PINE TREES DOWN BLOCKING THE ROAD AND
ON POWER LINES IN THE 2000 BLOCK OF
BROOKHAVEN ROAD IN WALNUT COVE.
&&
RABLocal storm report, Apr 15, 1:06 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 WSW PINNACLE 36.33N 80.41W
04/14/2019 STOKES NC 911 CALL CENTER
TREE DOWN ON BOWEN ROAD IN KING.
&&
RABLocal storm report, Apr 15, 1:08 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 1 WSW PINNACLE 36.33N 80.41W
04/15/2019 E0.25 INCH STOKES NC 911 CALL CENTER
HAIL COVERED THE GROUND.
&&
RABLocal storm report, Apr 15, 1:10 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 AM EDT MON APR 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG KING 36.28N 80.36W
04/15/2019 STOKES NC 911 CALL CENTER
TREE DOWN IN PINE HALL.
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:32 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Mercer, Monroe, Summers | 73 min |
| Apr 14, 8:54 PM EDT | Areal Flood Advisory | RNK | Mercer, Summers | 2 hr |
| Apr 14, 9:23 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 112 min |
| Apr 14, 9:43 PM EDT | Special Weather Statement | RNK | Greenbrier | 47 min |
| Apr 14, 10:07 PM EDT | Special Weather Statement | RNK | Monroe | 83 min |
| Apr 14, 10:19 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 56 min |
| Apr 14, 10:27 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 78 min |
| Apr 14, 11:09 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 66 min |
| Apr 14, 8:08 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 52 min |
| Apr 14, 8:18 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 117 min |
| Apr 14, 9:11 PM EDT | Special Weather Statement | RNK | Amherst | 34 min |
| Apr 14, 9:31 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 119 min |
| Apr 14, 10:06 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 54 min |
| Apr 14, 10:13 PM EDT | Areal Flood Advisory | RNK | Bland, Carroll, Giles, Grayson, Pulaski, Wythe and 1 more | 2 hr |
| Apr 14, 10:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 76 min |
| Apr 14, 11:22 PM EDT | Special Weather Statement | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 38 min |
| Apr 14, 11:27 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 112 min |
| Apr 14, 11:39 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 66 min |
| Apr 14, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell | 49 min |
| Apr 15, 12:05 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 40 min |
| Apr 15, 12:11 AM EDT | Special Weather Statement | RNK | Campbell | 34 min |
| Apr 15, 12:23 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 33 min |
| Apr 15, 12:49 AM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville | 26 min |
| Apr 15, 1:08 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more | 39 min |
| Apr 14, 9:42 PM EDT | Areal Flood Advisory | RNK | Watauga | 2 hr |
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in West Virginia, 2019Wind Advisories in North Carolina, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.